Announcement

Collapse

Welcome to the updated and refreshed Tourette Canada Online Forum!

Tourette Canada Online Forum is a free, safe, moderated online community where registered users can exchange ideas, information and support about issues related to Tourette Syndrome. Tourette Canada has recently changed the server and refreshed the pages so returning members will notice a brighter look. Tourette Canada welcomes back two former moderators, Janet Rumsey and Cathy Wylie, to the Forum. Their knowledge and insight will serve the Tourette Forum participants with dedication and expertise.

We would like to thank the administrators and moderators who have dedicated countless hours to build and maintain the Forum. We look forward to continuing to provide a place for individuals and families affected by Tourette Syndrome and its associated disorders to get information, exchange information with others, and connect with the affiliates and support available across Canada.
See more
See less

Research: Meds for ADHD Don't Cause Tics

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Research: Meds for ADHD Don't Cause Tics

    Research: Meds for ADHD don't cause tics
    Philly.com
    September 20. 2015

    Katherine K. Dahlsgaard, lead psychologist of the Anxiety Behaviors Clinic at Children's Hospital of Philadelphia, wrote this for the "Healthy Kids" blog at Philly.com.

    Stimulant medications for ADHD, such as Ritalin, Concerta, Adderall, and Vyvanse, do not appear to cause tics in children or make tics worse, concludes a study published this month in the Journal of the American Academy of Child and Adolescent Psychiatry.

    These findings are important because the U.S. Food and Drug Administration has, since 1983, required warnings in the packaging of all stimulant medications for ADHD that children with a history of tics or Tourette's Syndrome should not take them. These warnings came about as the result of far inferior - and very old - research into the supposed relationship between stimulants and tics in the 1970s and 1980s that suggested these medications could "unmask" tics or exacerbate them.

    But it is the 21st century now, and there have been several much-better-designed studies in the last 25 years showing no link between stimulant medications and a worsening of tics.

    The current study, completed by Yale researchers, is especially compelling because it is a meta-analysis, a study that combines results from many previous studies on a particular topic. In this case, the researchers examined the data of 22 well-designed, randomized, controlled experiments where stimulant medications were compared to placebos and there were new tics or worsening of tics recorded. Despite warnings in the package insert, results showed there was no significant difference in new tics or worsening of tics when children took stimulants vs. placebo.

    This lack of difference held true regardless of the type of stimulant taken by the child, the dose, whether the stimulants were short- or long-acting, and whether the tics were reported by parents or clinicians involved in the studies.

    Based on these results - as well as those of a previous meta-analyses published in 2009 that similarly found no compelling evidence that stimulants cause tics - the authors concluded that any tics that appear to come on or be worsened when a child begins taking a stimulant are likely to be the result of coincidence: Tics tend to wax and wane on their own anyway, and sometimes amp up simply because a child is under more stress.

    "When tics appear many weeks or months after a child starts taking a stimulant, I take the position that this is part of the natural history of their tic disorder and that removing the stimulant is not the answer," said Larry "Downtown" Brown, a neurologist at Children's Hospital of Philadelphia and a member of the subcommittee that drafted the official Clinical Practice Guidelines for ADHD in 2011. "Whatever else triggered the tics, the child does not need the additional challenge of lessening ability to attend successfully in the classroom or on other tasks."

    As for the common belief that stimulants can somehow "unmask" tics that can never be taken back? "There is overwhelming evidence that shows this fear is unfounded," Brown stated flatly.

    This increasing evidence should provide concerned parents some relief when they are considering whether to add stimulant medications to treat their child's ADHD. Research has already shown that individuals with ADHD respond to stimulants and that they work equally well in those with and without tics. Now there is yet another study showing stimulants generally do not make tics worse.


    Original Study Abstract
    Steve

    Dum spiro spero....While I breathe, I hope

    Tourette Canada Homepage
    If you enjoy the TC Forum, please consider a Tourette Canada membership
    Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

  • #2
    Re: Research: Meds for ADHD Don't Cause Tics

    Meta-Analysis: Risk of Tics Associated With Psychostimulant Use in Randomized, Placebo-Controlled Trials, Clinical Guidance
    Journal of the American Academy of Child & Adolescent Psychiatry
    September 2015Volume 54, Issue 9, Pages 728–736

    Objective
    Clinical practice currently restricts the use of psychostimulant medications in children with tics or a family history of tics for fear that tics will develop or worsen as a side effect of treatment. Our goal was to conduct a meta-analysis to examine the risk of new onset or worsening of tics as an adverse event of psychostimulants in randomized, placebo-controlled trials.

    Method
    We conducted a PubMed search to identify all double-blind, randomized, placebo-controlled trials examining the efficacy of psychostimulant medications in the treatment of children with attention-deficit/hyperactivity disorder (ADHD). We used a fixed effects meta-analysis with risk ratio of new onset or worsening tics in children treated with psychostimulants compared to placebo. We used stratified subgroup analysis and meta-regression to examine the effects of stimulant type, dose, duration of treatment, recorder of side effect data, trial design, and mean age of participants on the measured risk of tics.

    Results
    We identified 22 studies involving 2,385 children with ADHD for inclusion in our meta-analysis. New onset tics or worsening of tic symptoms were commonly reported in the psychostimulant (event rate = 5.7%, 95% CI = 3.7%−8.6%) and placebo groups (event rate = 6.5%, 95% CI = 4.4%−9.5%). The risk of new onset or worsening of tics associated with psychostimulant treatment was similar to that observed with placebo (risk ratio = 0.99, 95% CI = 0.78−1.27, z = −0.05, p = .962). Type of psychostimulant, dose, duration of treatment, recorder, and participant age did not affect risk of new onset or worsening of tics. Crossover studies were associated with a significantly greater measured risk of tics with psychostimulant use compared to parallel group trials.

    Conclusion
    Meta-analysis of controlled trials does not support an association between new onset or worsening of tics and psychostimulant use. Clinicians may want to consider rechallenging children who report new onset or worsening of tics with psychostimulant use, as these symptoms are much more likely to be coincidental rather than caused by psychostimulants.
    Steve

    Dum spiro spero....While I breathe, I hope

    Tourette Canada Homepage
    If you enjoy the TC Forum, please consider a Tourette Canada membership
    Please visit our sister Forum: Psychlinks Psychology and Mental Health Support Forum

    Comment

    Working...
    X